This website is dedicated to the millions of thyroid patients who are being ignored and left to suffer unnecessarily, and to healthcare practitioners, who want to better serve those patients.

Weight Gain & T4 Replacement (Dr Lowe)

Weight Gain & T4 Replacement

October 4, 2004

Question: I’m a 32-year-old female who is 5 feet 2 inches tall. I weigh 180
pounds. I had my thyroid removed eight years ago. At that time, I weighed only
140 pounds. For the whole eight years, I’ve had aches and pains, fatigue,
air-headedness, and weight gain. My doctor diagnosed my condition as
“depression” and prescribed antidepressants and painkillers. Ive been lectured by
everyone, my doctor included, that all of my symptoms would be controlled if Id
just lose weight. His diagnosis of depression and all the lecturing has gotten me
into the mind set that I’m just fat and lazy.

The doctor has tested my TSH annually and adjusted my Synthroid dose up and
down, and even when the dose is up, I still dont lose weight. I’ve tried every way
to lose the weight. Ive done the starvation diet and even diet pills. My weight
went up and down a little but has never stayed down. I even tried the “no carb”
diet for eight weeks with my Mother. She lost 30 pounds and I lost nothing! I take
nutritional supplements, am on the Zone diet, and joined a gym and work out four
times a week, but Im still not losing weight. Although I work out, I have trouble
not feeling that Im just fat and lazy. Im now taking 200 mcg of Synthroid. My
doctor says thats such a large dose that it rules out hypothyroidism as the cause
of my weight problem. Should I consider some other hormone problem?

Dr. Lowe: The “hormone problem” you need to consider is the T4-replacement
youre on. A study published in 2000 showed that weight gain is the usual result of
being on T4-replacement therapy.[1] This confirms what hundreds of patients on
T4-replacement have told us: they gained weight on T4-replacement and couldnt
lose it, even if they dieted and exercised, and they lost the weight shortly after
switching to a slightly TSH-suppressive dose of a T4/T3 product, such as Armour
or Thyrolar. These patients werent fat and lazy when they were on
T4-replacement. Instead, they werent breaking down fats fast enough because
T4-replacement was ineffective for them. And most likely, thats exactly why
youve gained and retained weight.

I strongly recommend that you read the section titled “Weight Gain” in my recent
critique of Dr. Richard Guttler’s false beliefs about hypothyroidism. I think you’ll
benefit by reading the whole section, but pay particular attention to the passages
about the “Beckett and Toft” study.

I hope you completely clear your head of the idea that youre just fat and lazy, and
I hope you soon lose your excess weight. You can easily do that by finding a
doctor wholl switch you from T4-replacement to a safer and more effective
approach to thyroid hormone therapy. With your wholesome diet, nutritional
supplements, exercise, and more effective hormone therapy, you should in short
order lose the weight T4-replacement caused you to gain and retain.

Reference

[1] Tigas, S., Idiculla, J., Beckett, G., and Toft, A.: Is excessive weight gain after ablative treatment
of hyperthyroidism due to inadequate thyroid hormone therapy? Thyroid, 10(12):1107-1111, 2000.

Tags:

You must be logged in to post a comment.

Previous comments